Jump to content
Shep

Fava, 2017 The Potential Role of Iatrogenic Comorbidity in the Interaction between Pharmacotherapy and Psychotherapy in Anxiety Disorders

Recommended Posts

Shep

Verhaltenstherapie 2017;27:265-270

Published online: July 18, 2017

 

The Potential Role of Iatrogenic Comorbidity in the Interaction between Pharmacotherapy and Psychotherapy in Anxiety Disorders

Giovanni A. Fava, Giada Benasic, and Fiammetta Cosci

 

Source: Verhaltenstherapie

 

Full text is available here: The Potential Role of Iatrogenic Comorbidity in the Interaction between Pharmacotherapy and Psychotherapy in Anxiety Disorders

 

Summary

 

The combination of pharmacotherapy and psychotherapy in the setting of anxiety disorders is often viewed as a potential source of augmentation of clinical effects, with little attention paid to the potential occurrence of negative events. In most of the studies, however, if benefits ensued, they were modest and likely to fade. Further, 4 high-quality and well-designed individual studies suggest that the addition of a benzodiazepine or an antidepressant to cognitive behavioral treatment of anxiety disorders could be detrimental compared to placebo at follow-up. The aim of this review was to outline a novel hypothesis, which needs to be adequately tested but may shed some new light on this interaction.

 

Any type of psychotropic drug treatment, particularly after long-term use, may increase the risk of experiencing additional psychopathological problems that do not necessarily subside with discontinuation of the drug or of modifying responsiveness to subsequent treatments. The changes are persistent and not limited to a short phase, such as in the case of withdrawal reactions, and cannot be subsumed under the generic rubrics of adverse events or side effects.

 

The term ‘iatrogenic comorbidity’ refers to unfavorable modifications in the course, characteristics, and responsiveness of an illness that may be related to treatments that were administered previously. The likelihood of iatrogenic comorbidity needs to be considered in clinical practice: The concurrent use of pharmacotherapy and psychotherapy may yield advantages in the short term, but its costs at some later point in time may largely outweigh such benefits.

 

___________________________________________________________________________________________________________________

 

Some key findings regarding side effects and withdrawal symptoms that most psychotherapists need to know: 

 

  • The study lists all of the side effects and withdrawal effects we see on the forum, as well as adverse reactions including switching into mania or hypomania. 
  • Delayed withdrawal - "several side effects of ADs are transient and may disappear after a few weeks following treatment initiation, but potentially serious adverse events may persist or ensue later."
  • Sexual side effects reported "as high as 50–70% among individuals taking SSRIs, and such effects may persist even after AD discontinuation."
  • The rates of adverse reactions and side effects are reportedly much higher in children and adolescents. 
  • Tardive dysphoria -  ". . . the fact that, in some cases, long-term use of ADs may enhance the biochemical vulnerability to depression and worsen its long-term outcome and symptomatic expression, decreasing both its likelihood of subsequent response to pharmacological treatment and the duration of symptom-free periods" (also see Fava's earlier work on this here).
  • Withdrawal syndromes, rebound syndromes, and post-withdrawal or tardive receptor sensitivity disorders are mentioned as being the cause of inaccurate diagnosing of "relapse". 
  • "Despite the fact that, in real-world clinical practice, most of the patients with anxiety disorders already assume some form of psychotropic drug treatment, clinical psychologists have little familiarity with psychopharmacology and are substantially unaware of subtle and yet pervasive potential effects of psychotropic drugs in their patients [Guidi and Fava, 2014]. It is a major flaw in their clinical training that appears to occur around the world and which requires urgent attention."

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...

Important Information

Terms of Use Privacy Policy